Kentucky, 2015

Ice Storm and Winter Storm in Kentucky, February 20 to 22, 2015

February 20 to 22, 2015 · NWS JKL · 45 events in 33 counties and zones

Another major winter storm wreaked havoc across eastern Kentucky February 20th and 21st. This storm caused significant ice and snow accumulations across the area, along with flooding in several counties around the area.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Another major winter storm wreaked havoc across eastern Kentucky February 20th and 21st. This storm caused significant ice and snow accumulations across the area, along with flooding in several counties around the area. The bulk of the snow was confined to the counties along the Virginia border, where more than a foot of heavy wet snow fell in places. The heavy snow caused extensive damage as it caused the roofs of a number of homes and other structures to collapse. The ice lead to a number of car accidents and made driving quite treacherous at times. A total of 10 eastern Kentucky counties experienced flooding due to heavy rain and ice jams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 20, 7:32 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 20, 7:32 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
732 PM EST FRI FEB 20 2015

.UPDATE...
ISSUED AT 730 PM EST FRI FEB 20 2015

A WIDE LINE OF PRECIP IS CURRENTLY MAKING ITS WAY ACROSS WESTERN
AND SOUTH CENTRAL KENTUCKY...HEADING TOWARDS THE JKL CWA.
HOWEVER...IT IS RUNNING 2 TO 3 HOURS BEHIND THE ORIGINAL FORECAST
FOR TIME OF ARRIVAL. AS SUCH...WENT AHEAD AND PUSHED BACK THE TOA
FOR THE PRECIP...WITH CHANCE POPS EXPECTED OVER THE SOUTHWEST CWA
OVER THE NEXT HOUR...THEN QUICKLY SPREADING NE ACROSS THE REST OF
THE CWA OVER THE NEXT FEW HOURS. DESPITE THE ONSET CHANGE...THE
PRECIP TYPES WILL LIKELY NOT BE AFFECTED...AS THE TEMPERATURE
FORECAST REALLY HASN/T CHANGED. RERAN THE WEATHER TO GET THE MOST
UP TO DATE POPS...BUT REALLY TRIED NOT TO CHANGE THE PRECIP TYPES
TOO MUCH FROM WHAT WAS IN THE PREVIOUS FORECAST. FINALLY...LOADED
IN THE LATEST OBSERVATIONAL DATA FOR TEMPS...DEW POINTS...AND
WINDS...TO MAKE SURE THE ONGOING FORECAST WAS ON TRACK WITH THE
CURRENT CONDITIONS. THIS RESULTED IN LITTLE CHANGE FROM THE
ONGOING FORECAST.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 420 PM EST FRI FEB 20 2015

CURRENT CONDITIONS ACROSS THE AREA FEATURE SOME PRECIP MOVING IN
AHEAD OF A DEVELOPING SYSTEM OVER THE SOUTHERN PLAINS. PRECIP HAS
ARRIVED QUITE EARLY IN THE FORECAST PERIOD SO WILL KEEP SOME
SLIGHT CHANCE POPS TO START THE TONIGHT PERIOD. HOURLY TEMPS HAVE
ALREADY AND WILL CONTINUE TO RISE SLOWLY THROUGH THE NIGHT AND
INTO THE LOWER 30S TOWARDS DAWN AS THE SYSTEM TAKES SHAPE AND A
STRONG LL JET SETS UP. AT THIS POINT...THIS WILL BE A CHALLENGING
FORECAST TO SAY THE LEAST. PRECIP WILL FURTHER DEVELOP AND BRING
PRECIP INTO EASTERN KENTUCKY AND THE OH VALLEY THIS EVENING AND
INTO TONIGHT. AIR TEMPS SHOULD STILL BE COLD ENOUGH TO SUPPORT
SNOW AS THIS MOISTURE MOVES NORTHEAST INTO THE AREA. THE HIGHEST
QPF VALUES HAVE SHIFT NORTH INTO THE BLUEGRASS AREA WITH UP TO AN
INCH AND A HALF IN SOME AREAS. AS WELL SOME GOOD LIFT IS INTO THIS
AREA AS WELL...LEADING TO SOME SNOW RATIOS INTO THE 13 OR 16 TO 1
RANGE BEFORE SLOWLY DROPPING OFF INTO THE DAY ON SATURDAY. IT IS
ALSO POSSIBLE THAT THE STRENGTH OF THE WARM NOSE SETTING UP INTO
THE MORNING ON SATURDAY WILL ALSO LOWER THE SNOW
AMOUNTS...ESPECIALLY IN AREAS WHERE THE SNOW IS MORE LIKELY TO
CHANGE TO A SLEET AND SNOW OR SLEET AND FREEZING RAIN MIX. IT DOES
SEEM LIKE THE CURRENT MODEL RUNS ARE BEGINNING TO CONVERGE ON A
DECENT SOLUTION AND HAVE STAYED CLOSE TO THE NAM AND THE GFS. WITH
THIS IN MIND...SNOW TOTALS WILL LIKELY BE THE HIGHEST IN THE FAR
NORTH WHERE THE WARMER AIR WILL BE THE LAST TO CHANGE OVER THE
PRECIP TYPE. HAVE DECIDED TO PUT IN SOME 5 TO 8 INCH TOTALS IN THE
NORTH.

HEADING INTO THE MORNING ON SATURDAY AND THROUGH THE DAY...THE
FARTHER NORTH TRACK WILL LIKELY LEAD TO A SOONER CHANGE OVER TO
SLEET AND FREEZING RAIN IN THE SOUTH AND HERE IS WHERE THE MOST
CONCERN LIES. WITH SURFACE TEMPS SLOWLY RISING AND STAYING BELOW
FREEZING...SOME SIGNIFICANT ICE TOTALS ARE POSSIBLE. AN ADDITION
TO THIS WILL BE THE COLD GROUND TEMPS AND REMAINING SNOW PACK WILL
LEAD TO A LONGER PERIOD OF FREEZING RAIN POSSIBLE. THIS IS THE
SAME CASE FOR POINTS TO THE NORTH AND SO HAVE PUT SOME ICE
ACCUMULATION TO THE NORTH AS WELL. SOME FACTORS TO THESE TOTALS
WILL BE HOW COLD THE GROUND TEMPS WILL REMAIN THROUGH THE EVENT
AND HOW STRONG THE WARM NOSE BECOMES. THESE FACTORS WILL CHANGE
ICE AND SNOW AMOUNTS. AS WELL...A FURTHER JOG TO THE NORTH WILL
LOWER VALUES BUT FEEL THE NAM AND OTHER SHORT TERM MODELS HAVE
CONVERGED ON A GOOD SOLUTION. BY THE TIME TEMPS WARM INTO THE
UPPER 30S SATURDAY EVENING JUST ABOUT EVERY LOCATION WILL BE
CHANGED OVER TO RAIN WITH A FEW POCKETS OF FREEZING RAIN MIXED IN
AND THIS WILL ACCOUNT FOR SOME OF THE COLDEST VALLEYS. FOR
THIS...WILL CONTINUE WITH THE WSW BUT IF THE CURRENT ICE VALUES
CONTINUE...AN UPGRADE TO AN ICE STORM WARNING MAY BE NEEDED.
BEHIND THE FRONT...THE RAIN WILL CHANGE BACK TO SNOW SATURDAY
NIGHT WITH LITTLE ACCUMULATION EXPECTED.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 330 PM EST FRI FEB 20 2015

THERE WAS A BIT OF DISAGREEMENT AMONGST THE MODELS IN THE
EXTENDED...NAMELY DISCREPANCIES BETWEEN THE GFS AND ECMWF MODELS
REGARDING THE FORMATION OF PRECIPITATION AFTER SUNDAY SUNDAY NIGHT
TIME FRAME AND THE AMOUNT OF TIME IT WILL TAKE FOR PRECIPITATION TO
EXIT THE AREA SUNDAY AND SUNDAY NIGHT. AT THIS TIME...THE GFS MODEL
APPEARS A BIT MORE REASONABLE THAN THE ECMWF...SINCE THE GFS IS
CAPTURING UPSLOPE SNOW BEHIND A DEPARTING AREA OF LOW PRESSURE ALOFT
THAN THE ECMWF BELIEVE IT OR NOT. BASED ON THAT...THE EXTENDED MODEL
INIT DATA WAS TWEAKED SLIGHTLY TOWARD THE GFS MODEL TO BEGIN THE
PERIOD. AS FOR THE REST OF THE PERIOD...IT APPEARS THAT MOST OF THE
REST OF THE EXTENDED WILL BE DRY...ASIDE FROM A SHORT PERIOD FROM
LATE TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY AFTERNOON...DURING
WHICH TIME A FAST MOVING CLIPPER SYSTEM COULD PROVIDE JUST ENOUGH
MOISTURE AND UPLIFT TO PRODUCE ISOLATED SNOW SHOWERS ACROSS THE
AREA. VERY LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE SUNDAY AND
SUNDAY NIGHT. HOWEVER...TEMPERATURES SHOULD WARM ENOUGH ON SUNDAY
FOR RAIN TO FALL FOR SEVERAL HOURS OVER A LARGE PORTION OF THE
AREA...WHICH WOULD HELP LIMIT SNOWFALL ACCUMULATIONS DURING THE DAY
TIME PERIOD.

TEMPERATURES THROUGH THE PERIOD WILL BE WELL BELOW NORMAL...AS SUB
ARCTIC AIR REMAINS IN PLACE ACROSS THE AREA. DAILY HIGH TEMPERATURES
WILL LIKELY ALTERNATE BETWEEN THE 20S AND 30S...CORRESPONDING TO THE
PASSAGE OF FAST MOVING WEATHER SYSTEMS ALOFT AND THE INVASION OF
WEAK AREAS OF HIGH PRESSURE. THE COLDEST MORNINGS WILL FEATURE
TEMPERATURES IN THE TEENS AND SINGLE DIGITS. THE FORECAST
TEMPERATURES WERE ADJUSTED TO BE COOLER THAN THE LATEST MOS
GUIDANCE...ACCOUNTING FOR PREEXISTING SNOW COVER AND ITS AFFECT ON
TEMPERATURES TODAY AND TOMORROW...WHICH WOULD START US OFF MUCH
COOLER THAN WE COULD NORMALLY BE OTHERWISE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 659 PM EST FRI FEB 20 2015

SNOW IS SLOWLY MAKING ITS WAY ACROSS WESTERN AND SOUTH CENTRAL
KENTUCKY...AND SHOULD ARRIVE AT KSME AND KLOZ IN THE NEXT FEW
HOURS...THEN SLOWLY SPREAD NORTHEAST TO THE OTHER TAF SITES.
EXPECT VFR CONDITIONS TO HOLD UNTIL THE SNOW BEGINS...AT WHICH
POINT MODELS ARE POINTING AT SATURATION AND LOWERING CIGS TO MVFR
/OR POSSIBLY LOWER/ THROUGH THE REST OF THE NIGHT. AS WE BEGIN TO
WARM UP IN THE MORNING...IT IS LIKELY THAT SNOW WILL BEGIN TO MIX
WITH SLEET...STARTING AROUND 8-10Z IN THE SOUTH...AND 12-15Z IN
THE NORTH. AS SURFACE TEMPS CONTINUE TO WARM DURING THE
AFTERNOON...SLEET WILL THEN BEGIN TO MIX WITH RAIN AND FREEZING
RAIN...BEFORE FINALLY TRANSITIONING TO ALL RAIN NEAR THE END OF
THE TAF PERIOD. THIS IS STILL A DYNAMIC AND DEVELOPING
FORECAST...SO THERE COULD BE SOME VARIATIONS IN EXACT TIMING AND
PRECIP TYPE. VIS WILL BE DEPENDENT ON THE INTENSITY OF THE
PRECIPITATION OCCURRING...BUT SHOULD GENERALLY RANGE BETWEEN MVFR
AND IFR...HOPEFULLY IMPROVING SOME AS PRECIP TYPE CHANGES TO ALL
RAIN. WINDS WILL GENERALLY BE LIGHT THROUGHOUT THE NIGHT AND
INCREASING OUT OF THE SOUTH AS WE HEAD THROUGH THE DAY TOMORROW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR KYZ044-050>052-
058>060-088-104-106>115-117>120.

WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR KYZ068-069-079-
080-083>087-116.

&&

UPDATE...JMW
SHORT TERM...SHALLENBERGER
LONG TERM...AR
AVIATION...JMW
Hazardous weather outlook, Feb 20, 4:57 PM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
457 PM EST FRI FEB 20 2015

KYZ044-050>052-058>060-088-104-106>115-117>120-220100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...PLEASUREVILLE...
MOUNT STERLING...JEFFERSONVILLE...OWINGSVILLE...MOREHEAD...
IRVINE...STANTON...CLAY CITY...WELLINGTON...FRENCHBURG...
GEORGETOWN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...UNION...BEATTYVILLE...
FINCASTLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...
HAZARD...HYDEN...JENKINS...WHITESBURG...MCROBERTS...
FLEMING-NEON...INEZ...WARFIELD...PIKEVILLE
457 PM EST FRI FEB 20 2015

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SNOW WILL DEVELOP TONIGHT. THE SNOW WILL THEN TRANSITION TO A
MIXTURE OF SNOW AND SLEET OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MIXTURE OF SNOW...SLEET...FREEZING RAIN...AND RAIN IS EXPECTED
ON SATURDAY...BEFORE PRECIPITATION GRADUALLY DIMINISHES SATURDAY
NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

SNOW IS POSSIBLE FROM SUNDAY THROUGH MONDAY...AND AGAIN TUESDAY
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT SNOWFALL AMOUNTS TONIGHT INTO
SATURDAY.

KYZ068-069-079-080-083>087-116-220100-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-CLAY-
INCLUDING THE CITIES OF...MOUNT VERNON...BRODHEAD...MCKEE...
ANNVILLE...SOMERSET...LONDON...MONTICELLO...PINE KNOT...STEARNS...
WHITLEY CITY...CORBIN...WILLIAMSBURG...PROVIDENCE...
BARBOURVILLE...NORTH CORBIN...PINEVILLE...MANCHESTER
457 PM EST FRI FEB 20 2015

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SNOW WILL DEVELOP TONIGHT. THE SNOW WILL THEN TRANSITION TO A
MIXTURE OF SNOW...SLEET...AND FREEZING RAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MIXTURE OF SNOW...SLEET... FREEZING RAIN...AND RAIN IS EXPECTED
ON SATURDAY...BEFORE PRECIPITATION GRADUALLY DIMINISHES SATURDAY
NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

SNOW IS POSSIBLE FROM SUNDAY THROUGH MONDAY...AND AGAIN TUESDAY
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT SNOWFALL AMOUNTS TONIGHT INTO
SATURDAY.

GEOGERIAN/SHALLENBERGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 winter storm, 12 flood, 2 ice storm. Local standard time, as filed.

Ice Storm, McCreary

When
February 20, 10:00 PM EST to February 21, 1:00 PM EST
Where
McCreary forecast zone
Reported by
Department of Highways
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Numerous trees on Hwy 167 near Mount Pisgah were felled due to the weight of ice on them. More trees were also downed by the ice on Highways 3258, 1363, and 92 West near the Wayne county line.

Winter Storm, Pulaski

When
February 20, 10:00 PM EST to February 21, 7:00 PM EST
Where
Pulaski forecast zone
Reported by
Public
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Pulaski county experienced both freezing rain and snow during this event. The Somerset area picked up about three quarters of an inch of snow early in the event. By late morning on the 21st, Shopville had picked up around a quarter of inch of ice due to freezing rain. The 911 dispatch office received numerous reports of buildings suffering roof collapses and other types of damage due to the weight of heavy wet snow that had accumulated on the various structures around the county.

Ice Storm, Wayne

When
February 20, 10:00 PM EST to February 21, 1:00 PM EST
Where
Wayne forecast zone
Reported by
Department of Highways
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

Around a quarter inch of ice accumulated around the county.

Winter Storm, Laurel

When
February 20, 10:30 PM EST to February 21, 7:00 PM EST
Where
Laurel forecast zone
Reported by
Public
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Quarter inch ice accumulations occurred throughout the county.

Winter Storm, Rockcastle

When
February 20, 10:30 PM EST to February 21, 7:00 PM EST
Where
Rockcastle forecast zone
Reported by
COOP Observer
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Quarter inch ice accumulations were reported in Mount Vernon.

Winter Storm, Whitley

When
February 20, 10:30 PM EST to February 21, 7:00 PM EST
Where
Whitley forecast zone
Reported by
Post Office
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Quarter inch ice accumulations were reported 3 miles southwest of Frakes.

Winter Storm, Bell

When
February 20, 11:00 PM EST to February 21, 1:00 PM EST
Where
Bell forecast zone
Reported by
Public
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

The first snowfall report out of Bell county was measure in Beverly at 137 am. By a little before 8 am, Middlesboro had already picked up 6 inches of snow. Hutch had 6 inches on the ground as of 855 am. The highest storm total snowfall amounts in Bell county occurred at Fonde and Fern Lake, where 12 inches of snow was estimated to have fallen by noon on the 21st. The heavy wet snow, falling on top of an already significant snow pack cause several roof collapses across the county.

Winter Storm, Knox

When
February 20, 11:00 PM EST to February 21, 1:00 PM EST
Where
Knox forecast zone
Reported by
Department of Highways
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

Freezing rain was the issue in Knox county during this event. A quarter of an inch of ice had accumulated in Barbourville by 8 am on the 21st.

Winter Storm, Clay

When
February 20, 11:00 PM EST to February 21, 7:00 PM EST
Where
Clay forecast zone
Reported by
Public
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Quarter inch ice accumulations occurred throughout the county.

Winter Storm, Jackson

When
February 20, 11:00 PM EST to February 21, 7:00 PM EST
Where
Jackson forecast zone
Reported by
Public
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Two to three tenths of an inch of ice accumulated on objects and various surfaces around the county. Heavy wet snow also caused the partial collapse of the courthouse roof in McKee.

Winter Storm, Harlan

When
February 20, 11:30 PM EST to February 21, 7:00 PM EST
Where
Harlan forecast zone
Reported by
Public
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Harlan county was particularly hard hit by this storm. Between 944 am and 3 pm on the 21st, 4 to 12 inches snow had fallen across the county. The highest snowfall total of 12 inches occurred a few miles south of Benham. The city of Harlan received 8 inches of snow. The other major issue caused by this storm was roof collapses that resulted from heavy wet snow piling up on buildings and homes. Locations that experienced this type of damage were the Gulf/Commissary gas station in Harlan where the station canopy collapsed, and the Guthrie Memorial Airport where a partial roof and structure collapse occurred.

Winter Storm, Leslie

When
February 20, 11:30 PM EST to February 21, 7:00 PM EST
Where
Leslie forecast zone
Reported by
Public
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Quarter inch ice accumulations, and 2 to 4 inch snow accumulations, occurred throughout the county.

Winter Storm, Estill

When
February 21, 12:00 AM EST to 7:00 PM EST
Where
Estill forecast zone
Reported by
Public
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Quarter inch ice accumulations occurred around the county.

Winter Storm, Owsley

When
February 21, 12:00 AM EST to 7:00 PM EST
Where
Owsley forecast zone
Reported by
Public
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Quarter inch ice accumulations occurred around the county.

Winter Storm, Perry

When
February 21, 12:00 AM EST to 7:00 PM EST
Where
Perry forecast zone
Reported by
Public
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Quarter inch ice accumulations, and 2 to 8 inch snow accumulations occurred throughout the county.

Winter Storm, Montgomery

When
February 21, 12:30 AM EST to 7:00 PM EST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

A quarter of an inch of ice due to freezing rain accumulated 5 miles north of Mount Sterling.

Winter Storm, Breathitt

When
February 21, 12:30 AM EST to 7:00 PM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

One quarter to three tenths of an inch of ice accumulated on objects and elevated surfaces across the county.

Winter Storm, Knott

When
February 21, 12:30 AM EST to 7:00 PM EST
Where
Knott forecast zone
Reported by
Public
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Quarter inch ice accumulations occurred across the county.

Winter Storm, Letcher

When
February 21, 12:30 AM EST to 7:00 PM EST
Where
Letcher forecast zone
Reported by
Department of Highways
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Eight to 20 inches of snow fell in and around Eolia. The 20 inch snowfall occurred at an elevation of 2400 feet.

Winter Storm, Powell

When
February 21, 12:30 AM EST to 7:00 PM EST
Where
Powell forecast zone
Reported by
Public
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Quarter inch ice accumulations occurred around the county.

Winter Storm, Wolfe

When
February 21, 12:30 AM EST to 7:00 PM EST
Where
Wolfe forecast zone
Reported by
COOP Observer
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Around a quarter inch of freezing rain accumulated across the county.

Winter Storm, Bath

When
February 21, 1:00 AM EST to 7:00 PM EST
Where
Bath forecast zone
Reported by
Department of Highways
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Quarter inch ice accumulations were reported throughout the county.

Winter Storm, Menifee

When
February 21, 1:00 AM EST to 7:00 PM EST
Where
Menifee forecast zone
Reported by
COOP Observer
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Four tenths of an inch of ice had accumulated on various surfaces and objects in Wellington.

Winter Storm, Morgan

When
February 21, 1:00 AM EST to 7:00 PM EST
Where
Morgan forecast zone
Reported by
Public
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Two to four tenths of an inch of ice had accumulated on various objects and surfaces around the county.

Winter Storm, Fleming

When
February 21, 1:30 AM EST to 7:00 PM EST
Where
Fleming forecast zone
Reported by
Public
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Quarter inch ice accumulations occurred across the county.

Winter Storm, Rowan

When
February 21, 1:30 AM EST to 7:00 PM EST
Where
Rowan forecast zone
Reported by
Public
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Quarter inch ice accumulations occurred across the county.

Winter Storm, Floyd

When
February 21, 1:30 AM EST to 1:00 PM EST
Where
Floyd forecast zone
Reported by
Public
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Three tenths of an inch of ice accumulated on roadways and other surfaces near Prestonsburg.

Winter Storm, Johnson

When
February 21, 1:30 AM EST to 7:00 PM EST
Where
Johnson forecast zone
Reported by
Public
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

A quarter of an inch of ice due to freezing rain was reported in Hagerhill.

Winter Storm, Lee

When
February 21, 1:30 AM EST to 7:00 PM EST
Where
Lee forecast zone
Reported by
Public
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Quarter inch ice accumulations occurred around the county. The roof of a store collapsed in Beattyville due to the weight of heavy wet snow that had accumulated on it.

Winter Storm, Magoffin

When
February 21, 1:30 AM EST to 7:00 PM EST
Where
Magoffin forecast zone
Reported by
Public
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Around a quarter of an inch of ice accumulated on various surfaces and objects throughout the county.

Winter Storm, Pike

When
February 21, 1:30 AM EST to 7:00 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Quarter inch ice accumulations occurred around the county.

Winter Storm, Elliott

When
February 21, 2:00 AM EST to 7:00 PM EST
Where
Elliott forecast zone
Reported by
COOP Observer
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

Quarter inch ice accumulations were reported around the county.

Winter Storm, Martin

When
February 21, 2:00 AM EST to 7:00 PM EST
Where
Martin forecast zone
Reported by
Public
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

One quarter to three tenths of an inch of ice accumulated on various surfaces and objects around the county.

Flood, Pulaski

When
February 21, 2:48 PM EST to February 22, 6:03 PM EST
Where
Pulaski County, 1.32 mi SSE of Ringgold to 0.95 mi N of West Somerset
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.101, -84.625

The Clifty Hill Bridge off Hwy 1674 was closed due to high water.

Flood, Perry

When
February 21, 3:00 PM EST to February 22, 6:30 PM EST
Where
Perry County, 0.85 mi NNE of Yerkes to 0.53 mi ENE of Yerkes
Cause
Ice Jam
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.292, -83.316

Kentucky Hwy 451 was closed near Laurel Mountain Road due to flooding caused by ice and snow jams.

Flood, Pike

When
February 21, 4:00 PM EST to February 22, 6:30 PM EST
Where
Pike County, 1.17 mi NNW of Owsley to 0.68 mi NNE of Owsley
Cause
Ice Jam
Property damage
$1,000
Reported by
Public
Coordinates
37.515, -82.611

Hurricane Creek left its banks and flooded a nearby roadway due ice and snow jams on the creek. The water also surrounded and flowed into a nearby building.

Flood, Floyd

When
February 21, 4:30 PM EST to February 22, 6:30 PM EST
Where
Floyd County, 3 mi W of Prestonsburg to 2.29 mi WNW of West Prestonsburg
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.670, -82.835

Flooding occurred 3 miles west of Prestonsburg due to a storm drain being clogged with snow and ice. A portion of KY 1427 was covered by 6 to 8 inches of water just west of US 23 near Prestonsburg. A car that attempted to navigate the flooded area drove off the road and into the ditch.

Flood, Floyd

When
February 21, 4:38 PM EST to February 22, 6:30 PM EST
Where
Floyd County, 0.48 mi WNW of Prestonsburg to 0.45 mi SSW of Prestonsburg
Cause
Ice Jam
Property damage
$1,000
Reported by
Public
Coordinates
37.672, -82.788

An ice jam caused a creek to leave its banks and flood portions of Prestonsburg.

Flood, Bell

When
February 21, 5:33 PM EST to February 22, 6:03 PM EST
Where
Bell County, Pineville to 1.92 mi SSW of Pineville
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.770, -83.680

Part of US25E in Pineville was closed due to flooding. The flooding occurred when a storm drain became blocked by snow and ice.

Flood, Floyd

When
February 21, 5:50 PM EST to February 22, 6:30 PM EST
Where
Floyd County, Minnie to 0.51 mi W of Minnie
Cause
Ice Jam
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.470, -82.770

An ice jam caused a creek in the Minnie area to leave its banks and flood Old Minnie Rd. One vehicle became surrounded by the flood waters, causing one person to be trapped inside. The person was rescued with no injuries.

Flood, Whitley

When
February 21, 6:19 PM EST to February 22, 6:03 PM EST
Where
Whitley County, Corbin to 0.67 mi S of Corbin
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Public
Coordinates
36.950, -84.100

Flooding, likely created due to snow and ice clogged storm drains, caused water at least a foot deep to cover the area Kroger store parking lot.

Flood, Martin

When
February 21, 6:30 PM EST to February 22, 6:30 PM EST
Where
Martin County, Inez to 0.88 mi SSW of Inez
Cause
Ice Jam
Property damage
$1,000
Reported by
Public
Coordinates
37.870, -82.530

Ice jams caused area creeks to leave their banks and flood multiple homes in Inez.

Flood, Knox

When
February 22, 12:30 AM EST to 6:03 PM EST
Where
Knox County, 0.95 mi N of Boone Hgts to 0.59 mi ENE of Boone Hgts
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.864, -83.852

Kentucky Hwy 3153 was closed between mile markers 0 and 1 due to flooding.

Flood, Knox

When
February 22, 12:30 AM EST to 6:03 PM EST
Where
Knox County, 5 mi N of Flat Lick to 0.83 mi NNW of Baughman
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.902, -83.770

Kentucky Hwy 223 was closed between mile markers 7 and 8 due to flooding.

Flood, Breathitt

When
February 22, 12:33 AM EST to 6:30 PM EST
Where
Breathitt County, 1.42 mi SE of Wolverine to 1.51 mi WNW of Jackson
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Public
Coordinates
37.564, -83.404

Wolverine Rd was under water near where it intersects Hwy 30 near Jackson.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559586, 559841, 563091, 559804, 559842, 559843, 559573, 559585, 559766, 559792, 559786, 559807, 559774, 559816, 559817, 559760, 559763, 559794, 559809, 559819, 563097, 559758, 559813, 559815, 559759, 559761, 559778, 559793, 559805, 559810, 559818, 559769, 559812, 560890, 560891, 560892, 560893, 560894, 560895, 560896, and more.